Alert archive / Virginia / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 174, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 8, 2000, 7:25 PM EDT for Smyth County, Virginia. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 8, 2000, 7:25 PM EDT (23:25 UTC)
- Expired
- Aug 8, 2000, 8:15 PM EDT
- In force
- 50 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Smyth County, VA
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 450 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1414 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 082326 SVRRNK VAC173-090015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 725 PM EDT TUE AUG 8 2000 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SMYTH COUNTY IN SOUTHWEST VIRGINIA... * UNTIL 815 PM EDT. * AT 725 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR BROADFORD...MOVING EAST AT 20 MPH. SOME LOCATIONS THREATENED THROUGH 815 PM EDT INCLUDE BROADFORD... ATKINS... MARION WYTHEVILLE AIRPORT... REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. .END 07
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 1:55 PM EDT, 5 hours 30 minutes earlier.
Area forecast discussion, Aug 8, 1:55 PM EDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 155 PM EDT TUE AUG 8 2000 CONVECTION NOW FIRING ALONG AND EAST OF MTNS FROM SW VA TO NW NC WHERE 17Z MSAS SHOWING BEST MOIST CONV. MODELS CONTINUE TO DO WELL MOVING SYNOPTIC SYSTEMS...BUT REAL POOR WITH MCS AND QPF. WILL CONTINUE MAINLY A PERSISTANCE FORECAST AS NO REAL GOOD DYNAMICS TO MOVE INTO MY FA. VARIOUS MESOSCALE BOUNDARIES FROM CONVECTION DURING THE AFTN WILL HELP FIRE OFF MORE CONVECTION AS HOT AIR WILL KEEP THINGS UNSTABLE. APPEARS BEST CHANCE FOR TSRA WILL REMAIN WEST OF THE BLUE RIDGE...ESP SE WV...CLOSER TO MCS PROPAGATING FROM OH VLY AND PROGGED LOW LVL NIGHTTIME JET. A GENERAL WESTERLY LOW LVL FLOW SHOULD KEEP SHRA/TSRA WIDELY SCTD/SCT 20/30 COVERAGE EAST OF BLUE RDG. SFC FNT TO DRIFT SOUTH INTO NRN VA-CRW-NRN KY BY THU EVENING AND THRU FA BY FRI AFTN. MRF THEN DEVELOPS A COASTAL LOW OFF SC CST AND PUSHES IT NORTH ALONG NC CST SATURDAY AS 5H LOW DROPS SOUTHEAST INTO MID ATLC. MRF PROBABLY OVERDOING IT...ALTHOUGH ECMWF HINTED AT SOME COASTAL DEVELOPMENT SATURDAY. WITH NW FLOW OVER FA...THINGS SHOULD BE DRY SAT/SUNDAY. COOLER FRIDAY/SATURDAY WITH LOWER HGHTS...THEN 5H RIDGE IN WEST BUILD EWD AS THINGS WARM BACK TO TYPICAL MID AUGUST TEMPS SUNDAY. STILL WARM TEMPS IN SHORT TERM PER FWC. THINK FWC POPS TOO HIGH 1ST PERIOD FOR ROA/LYH. COORDINATION CALLS ARE WELCOME. STILL WAITING ON 12Z AVN TO FULLY COME IN FOR 60-72 HOUR FORECAST LOOKSEE. .RNK... NC...NONE. VA...NONE. WV...NONE. WHP
In the hours before
Special weather statement, Aug 8, 3:07 PM EDT, 4 hours 18 minutes before
VAZ016-081935- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 307 PM EDT TUE AUG 8 2000 A STRONG THUNDERSTORM WILL TRACK SOUTHEAST ACROSS WESTERN CARROLL COUNTY THROUGH 335 PM. AS THIS STORM PASSES NEAR GALAX...WIND GUSTS TO NEAR 50 MPH...VERY HEAVY RAIN AND SMALL HAIL CAN BE EXPECTED. RAINFALL FROM THE STORM COULD REACH 1.5 INCHES IN LESS THAN 30 MINUTES. NOGUEIRA
Special weather statement, Aug 8, 3:52 PM EDT, 3 hours 33 minutes before
WVZ042>045-082100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 352 PM EDT TUE AUG 8 2000 A CLUSTER OF STRONG THUNDERSTORMS IS MOVING THROUGH SOUTHEAST WEST VIRGINIA. THE STRONGEST STORMS WILL BE MOVING THROUGH WESTERN GREENBRIER AND SUMMERS COUNTIES THROUGH 430 PM. THESE STORMS WILL HAVE STRONG GUSTY WINDS UP TO 50 MPH...HEAVY DOWNPOURS OF AN INCH TO AN INCH AND A HALF IN 30 MINUTES...AND FREQUENT LIGHTNING STRIKES. MORE STORMS IN THE THE SOUTHWEST PART OF THE STATE WILL MOVE INTO SOUTHEAST WEST VIRGINIA AFTER 500 PM...SO THUNDERSTORM ACTIVITY WILL CONTINUE INTO EARLY EVENING. JJ
Special weather statement, Aug 8, 4:03 PM EDT, 3 hours 22 minutes before
VAZ015-016-082100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 403 PM EDT TUE AUG 8 2000 A NEARLY STATIONARY CLUSTER OF THUNDERSTORMS IS OVER EASTERN GRAYSON...AND MOST OF SOUTHERN CARROLL COUNTIES. THIS INCLUDES THE CITY OF GALAX. THESE STORMS ARE DUMPING VERY HEAVY RAIN...WITH UP TO 2 INCHES ESTIMATED BY RADAR. A FEW LOCATIONS MAY SEE AS MUCH AS 3 INCHES OF RAIN BEFORE THE STORMS DISSIPATE BY 500 PM. THIS WILL CAUSE SOME MINOR FLOODING OF LOW LYING AREAS...AND PONDING OF WATER ON ROADS. IN ADDITION...FREQUENT LIGHTNING STRIKES...AND WIND GUSTS TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. JJ
Special weather statement, Aug 8, 4:16 PM EDT, 3 hours 9 minutes before
NCZ020-082130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 416 PM EDT TUE AUG 8 2000 ...ANOTHER STRONG THUNDERSTORM OVER YADKIN COUNTY... A STRONG THUNDERSTORM HAS DEVELOPED OVER YADKIN COUNTY NEAR BROOKS CROSS ROADS...OR 5 MILES SOUTHWEST OF YADKINVILLE. THIS STORM IS PRODUCING FREQUENT LIGHTNING STRIKES...A HEAVY DOWNPOUR OF UP TO 1.5 INCHES IN LESS THAN 30 MINUTES...AND MAY HAVE WIND GUSTS AS STRONG AS 40 MPuH. THE STORM IS DRIFTING EASTWARD AT 20 MPH...AND WILL AFFECT THE LONE HICKORY AND YADKINVILLE AREAS AROUND 430 PM. THE STORM SHOULD MOVE OUT OF THE AREA BY 530 PM. JJ
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 4:44 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 46 min |
| Aug 8, 7:18 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 42 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.